From Los Angeles, California, USA:
My five year old daughter was diagnosed with type 1 diabetes on October 21, 2003. She had been getting three shots a day: morning, one-half unit of Humalog and 4 NPH; dinner, one-half unit of Humalog; night, one-half unit of NPH. Since having a stomach virus on March 5, 2004, the endocrinologist said not to give her insulin since she was throwing up. Since then, her blood sugars have been between 80 to 140 mg/dl [4.4 to 7.8 mmol/L] without insulin. She has an appointment for a complete blood work up with the endocrinologist on Monday. He says he doesn't know what is going on. Do you have any ideas? I am so confused and afraid for my daughter.
There are several possibilities that come to my mind. None are particularly worrisome. The most likely explanation in my mind is that your daughter has been in a terrific "diabetes honeymoon". The intestinal illness was such that her gastrointestinal tract was not able to digest food very well and if you don't eat a lot, you don't need as much insulin. Now, she may have some residual of that illness, such as lactose intolerance, or may be has a concurrent illness, such as celiac disease, which is more problematic. It could be that her own pancreas has just made up some ground for you.
I can tell you that I probably would not have had you discontinue all insulin during her illness, but that's where you are now. Please keep your appointments with the doctors and let us know what you learn.
Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.